New Warnings on Humira Drug Label
Maker Says 'Rare' Problems Seen With Rheumatoid Arthritis Drug
WebMD News Archive
Nov. 9, 2004 -- The rheumatoid arthritis drug Humira has new additions on its warning label, according to a letter from the drug's maker, Abbott Laboratories Inc.
Humira was approved by the FDA in 2002. It's administered by injection and works by blocking an inflammation-causing protein called tumor necrosis factor alpha, or TNF-alpha. About 75,000 people worldwide have taken Humira since 2003, according to news reports.
Abbott's letter mentions rare cases of hypersensitivity reactions, blood cell deficiencies, and problems from taking Humira with another rheumatoid arthritis drug, Kineret.
The letter also says "serious infections" were seen in clinical trials when Humira was taken with Kineret, which is made by Amgen.
"The combination of Humira and [Kineret] is not recommended," says the letter, dated Nov. 5, which was sent to health care professionals and is posted on the FDA web site.
Other problems include "rare" cases of anaphylaxis, which is a sudden, life-threatening allergic reaction. The new warning says Humira should be "discontinued immediately" if anaphylactic or other serious reactions occur, noting that overall, about 1% of patients taking Humira in clinical trials had allergic reactions.
The new label also warns about "infrequent" and "rare" reports of blood cell deficiencies including aplastic anemia. Aplastic anemia occurs when the bone marrow stops making enough blood cells.
Patients taking Humira should "seek immediate medical attention" if they develop persistent fever, bruising, bleeding, or pallor, says the letter.
Humira isn't the only rheumatoid arthritis drug in its class with warnings on its label. Competitor drugs Enbrel and Remicade have labels that address possible rare blood problems, and all three drugs -- Humira, Enbrel, and Remicade -- note the risk of tuberculosis.
Apparently, the label change was made this summer. Abbott's revised Humira label, posted on the FDA's web site, is dated July 2004.
According to news reports, an Abbott spokesperson said the company recently sent the letter to let health care providers know that the language was "consistent" with warnings from similar drugs.